Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 149, NWS Quad Cities, IA

July 20, 1998Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 1998, 6:52 PM CDT for Stephenson County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 6:52 PM CDT (23:52 UTC)
Expired
Jul 20, 1998, 7:50 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS1 KMLI 202354 RRA
SVRMLI
ILC177-210050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 750 PM CDT

* AT AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF ORANGEVILLE OR 27 MILES
  NORTHWEST OF FREEPORT... MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCONNELL                   AROUND 700 PM
  WINDSLOW                    AROUND 700 PM
  ONECO                       AROUND 720 PM
  ORANGEVILLE                 AROUND 720 PM
  BUENA VISTA                 AROUND 720 PM

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:44 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 1:44 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT MON JUL 20 1998

MAIN EMPHASIS DURING NEXT 24 HRS SHOULD BE EXTREME HEAT AND HUMIDITY.
18Z SURFACE ANALYSIS INDICATED WARM FRONT LIFTING NORTH AS UPPER LEVEL
RIDGING AND ASSOCIATED HEAT DOME BUILD OVER THE REGION. HEAT WAVE SHOULD
BE SHORT-LIVED WITH SHORTWAVE TROUGH OVER THE NORTHERN PLAINS HELPING
TO SWING A COLD FRONT SOUTH OF THE REGION ON WEDNESDAY. PARALLEL MID-LEVEL
FLOW COUPLED WITH CHANNELED VORTICITY SIGNATURE SUGGESTS FRONT TO BE SLOWER
THAN CURRENT NGM FORECAST. SUGGEST HOLDING ONTO HEAT HEADLINES THROUGH TUESDAY.

CID 76/00    DBQ 73/00    MLI  76/00    BRL 76/00

BERG

In the hours before

Special weather statement, Jul 20, 6:32 PM CDT, 20 minutes before
IAZ040>042-210035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 PM CDT MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH 760 NO LONGER IN EFFECT...

SEVERE THUNDERSTORM WATCH 760 IS NO LONGER IN EFFECT FOR NORTHEAST
IOWA.  COUNTIES IN THIS WATCH WERE BUCHANAN...DELAWARE...AND DUBUQUE.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL
RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Jul 20, 6:32 PM CDT, 20 minutes before
IAZ040>042-210035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 PM CDT MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH 760 NO LONGER IN EFFECT...

SEVERE THUNDERSTORM WATCH 760 IS NO LONGER IN EFFECT FOR NORTHEAST
IOWA.  COUNTIES IN THIS WATCH WERE BUCHANAN...DELAWARE...AND DUBUQUE.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL
RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.